Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 40, NWS Lincoln, IL

May 3, 1996Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 1996, 6:30 PM CDT for Clay County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1996, 6:30 PM CDT (23:30 UTC)
Expired
May 3, 1996, 7:15 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clay County, IL

What was reported inside it

TimeReportWhereRemark
May 3, 6:50 PM CDTHail 2.75Xenia, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 032333
SVRSPI
ILC025-040015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT FRI MAY 3 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST ILLINOIS
 
   ...SOUTHERN CLAY COUNTY
 
AT 630PM...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM MOVING
INTO SOUTHWESTERN CLAY COUNTY NEAR XENIA. THIS STORM HAS A HISTORY
OF PRODUCING GOLF BALL SIZE HAIL.  TOWNS IN THE PATH INCLUDE XENIA
...FLORA AND CLAY CITY. THIS STORM WAS MOVING TO THE EAST-SOUTHEAST
AT 40 MPH.
 
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...AND EVEN TORNADOES. TAKE COVER IMMEDIATELY!
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:43 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 3, 1:43 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI MAY 3 1996

17Z MAPS DATA SHOWING WEAK AREA OF LOW PRES OVR SRN MI WITH FRONT
TRAILING TO MAIN LOW OVR SE CO. FRNTL POSITION NOW DRAPED ACROSS SRN IL
INTO CENT MO. PLENTY OF MOISTURE STREAMING UP FROM SOUTH TO INTERACT
WITH THIS BOUNDARY OVERNGT. DEWPTS INTO 60S SOUTH OF FRONT. 88D SHOWING
LGT RWS JUST BEGINNING TO ENTER WEST CENT IL WITH MORE RWS\TRWS BACK
INTO CENT AND NRN MO. THIS ACTIVITY WILL CONT TO SPREAD ACROSS CENTRL IL
TNGT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF FRONT FOR POSSIBLE
HEAVY RAINFALL. FFA WATCH GOOD CALL FOR AREA WITH SOIL STILL SATURATED.

PIA    49/52  65
SPI    53/55  86
DEC    52/54  86
CMI    52/53  86
SE IL  57/57  98

FRIEDERS

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.